'Fairly awful' - anti-depressant withdrawal symptoms rife in New Zealand, but warnings found to be lacking

Source: 1News

A study of 1829 New Zealanders who used anti-depressants found that more than half experienced withdrawal effects when stopping - despite most drugs coming with no addiction warnings.

About a third of those surveyed reported they felt like they were addicted to the drugs, and only one per cent recalled being told anything about withdrawal symptoms or addiction by their doctor.

Study co-author Associate Professor Dr Claire Cartwright of Auckland University's Psychology School, speaking this morning to TVNZ 1's Breakfast programme, said it was important to note that about 84 per cent of respondents thought anti-depressant medication helped with their depression.

"People are told that anti-depressants are not addictive, so it's pretty controversial to actually say anti-depressants are addictive," she said.

Dr Cartwright said the reported side effects from anti-depressant withdrawal were wide-ranging.

"Things like shaking, nausea, dizziness - some people describe fairly awful symptoms like brain snaps, feeling very emotional, lots of anxiety symptoms," she said.

"Even if they're coming off them slowly, they would start [having] strong physical symptoms, and they would get quite frightened that they were relapsing again into depression."

The study responses were taken from an online survey conducted between 2012-2013 and the authors acknowledged those who filled it out may be been those wanting to complain.

In New Zealand, about one in nine people are prescribed anti-depressants each year, according to Pharmac data.